Metabolite profiles were measured in serum and urine of pediatric patients treated with valproic acid for infantile spasms at the Institute of Toxicology and Embryopharmacology, Free University Berlin and Department of Pediatrics, Rittberg-Krankenhaus, Berlin, Germany. The mean age was 7 months (range 4-12 months) and all 25 patients had the hypsarrhythmia pattern in the EEG. Eighteen patients were seizure free after 3 months of VPA monotherapy in a dose of 100 mg/kg body weight/day. The main VPA metabolites in serum were the β-oxidation products (2-en-VPA and 3-keto-VPA) and the major diunsaturated metabolite 2,3’-dien VPA; 4-en and 3-keto-4-en, 2 potential hepatotoxins, were detected only in very low concentrations. Glucuronide conjugates and the oxidation products represent the most abundant metabolites in urine. Two children had transient abnormal metabolite profiles indicating altered β-oxidation and associated with hepatomegaly and increased liver enzyme activity. 
COMMENT. The initial stages of hepatotoxicity reactions to VPA may be accompanied by characteristic changes in VPA metabolism (increased levels of 2-en, 2,3’-dien and 3-en VPA). The concentrations of unsaturated metabolites and enzyme activity became normal in 2 children on reduction of VPA dose and concomitant lowering of fever. These abnormal metabolite patterns occurred predominantly in patients treated with large doses of VPA combined with dexamethasone. The authors propose that the early detection of such abnormal metabolite patterns might decrease the risk of severe hepatic injury by the timely withdrawal of VPA or reduction of dosage.